Georgia, 2003

Flash Flood and Hail in Georgia, August 6, 2003

August 6, 2003 · NWS FFC · 4 events in 4 counties and zones

1 flash flood, 1 thunderstorm wind, 1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 4:40 AM EST, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 4:40 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT WED AUG 6 2003

UPPER TROUGH OVER EASTERN STATES DEEPENS THIS PERIOD AS A SHORT WAVE
MOVES TO THE AREA THROUGH TONIGHT. SURFACE LOW PRESSURE CONTINUES
ACROSS NORTH GEORGIA TODAY AND GETS PUSHED A LITTLE S THURSDAY.
PLENTY OF MOISTURE OVER AREA THROUGH THE PERIOD AND EXCEPT FOR MAYBE
THE NE COUNTIES...THIS ENOUGH REASON TO KEEP THE 60% POPS GOING FOR
THIS AFTERNOON AND 40-50% THROUGH THURSDAY. OVERALL...ONLY LITTLE
CHANGE TO THE FORECAST.

.PRELIMINARY POINT TEMPS/POPS...
KATL 84 70 85 70 / 60 50 40 30
KAHN 87 70 87 69 / 50 50 40 40
KGVL 85 69 84 69 / 50 50 50 50
KRMG 86 69 87 69 / 60 50 40 30
KCSG 87 73 89 72 / 60 50 50 30
KMCN 89 71 89 70 / 60 50 50 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...LITTLE CHANGE IN AIR MASS FROM PREVIOUS DAYS.
HIGH LOW LEVEL MOISTURE REMAINS AND THERE SHOULD BE SOME SCATTERED
TO BROKEN LAYERS BELOW 1 THSD THIS MORNING. VISIBILITY 3 TO 5 MILES
IN FOG THIS MORNING...ONLY LOCALLY BELOW 3. EXPECT SCATTERED TO
BROKEN CLOUDS 3 TO 4 THSD BY 10 AM WITH UNRESTRICTED VISIBILITY.
ANOTHER SHORT WAVE ROTATING THROUGH UPPER TROUGH WILL AID
THUNDERSTORM DEVELOPMENT AGAIN MAINLY THIS AFTERNOON.

BDL
Hazardous weather outlook, Aug 6, 5:08 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 6 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061606-

608 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN
STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS
GEORGIA TODAY THROUGH TONIGHT. AT THE SURFACE...A MOIST UNSTABLE AIR
MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING.
FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST
CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM
NOON THROUGH 800 PM.

.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY
ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL
REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED
INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 6, 12:03 PM EST, 52 minutes before
GAZ002>007-011>013-019-020-030-031-041-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN IN
HARALSON...PAULDING...POLK...BARTOW...PICKENS...FLOYD...CHATTOOGA...
GORDON...GILMER...FANNIN...WALKER...WHITFIELD...CATOOSA AND MURRAY
COUNTIES UNTIL 200 PM EDT...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST EAST OF RINGGOLD...TO
ROME...TO BUCHANAN...MOVING EAST AT 25 MPH. THIS LINE WILL MOVE
ACROSS DALTON...CALHOUN...CARTERSVILLE...AND DALLAS THROUGH BY
130 PM...AND INTO BLUE RIDGE...ELLIJAY...AND TALKING ROCK BY 200 PM.

RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE LIKELY WITH THESE
STORMS. DUE TO THE HEAVY RAIN...FLOODING OF LOW AREAS AND SMALL
STREAMS IS POSSIBLE. ALSO...WIND GUSTS TO NEAR 45 MPH ARE POSSIBLE
IN THE STRONGER STORMS ALONG WITH INTENSE CLOUD TO GROUND LIGHTNING.
Special weather statement, Aug 6, 12:17 PM EST, 38 minutes before
GAZ052-066-061815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...INTENSE LIGHTNING...
AND VERY HEAVY RAIN IN TROUP AND HEARD COUNTIES UNTIL 215 PM EDT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES WEST OF FRANKLIN...TO
JUST WEST OF WEST POINT...MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO NEAR 45
MPH...AND VERY HEAVY RAIN ARE LIKELY WITH THESE STORMS. DUE TO THE
HEAVY RAIN...FLOODING OF LOW LYING AREAS IS POSSIBLE.
Local storm report, Aug 6, 12:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    DANIELSVILLE              GA   WIND DAMAGE
08/04/03   MADISON                        A FEW TREES DOWN.
                                          REPORTED BY MADISON
                                          COUNTY 911.

1030 PM    COMMERCE                  GA   WIND DAMAGE
08/04/03   JACKSON                        A FEW TREES DOWN.
                                          REPORTED BY JACKSON
                                          COUNTY 911.

1030 PM    HOMER                     GA   WIND DAMAGE
08/04/03   BANKS                          A FEW TREES DOWN.
                                          REPORTED BY BANKS COUNTY
                                          911.

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Flash Flood, Gordon

When
August 6, 12:55 PM EST to 3:45 PM EST
Where
Gordon County, Calhoun
Reported by
POST OFFICE
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The United States Post Office in Calhoun reported that several roads in the city were flooded with around one foot of water on them. Mail couriers in the area were having difficulty navagating the flooded roadways.

Thunderstorm Wind, Cherokee

When
August 6, 2:10 PM EST
Where
Cherokee County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -84.500

The Cherokee county Emergency Management Director reported that several trees had been blown down.

Hail, Spalding

When
August 6, 2:19 PM EST
Where
Spalding County, Griffin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -84.267

The Griffin Police Department reported penny-sized hail.

Heavy Rain, Pulaski

When
August 6, 5:30 PM EST
Where
Pulaski County, Hawkinsville
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
32.232, -83.476 (the zone’s center; the record gives no point)

The Pulaski county Emergency Management Director reported that a 14-year old male fell into a rain-swollen drainage ditch. He was subsequently swept away and carried nearly two blocks away from where he fell in. He was killed instantly. Approximately 2.5 inches of rain had fallen in the area in just a 45 to 60 minute period of time. High water was also reported on several roads in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Pulaski2003-08-0614MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332884, 5374499, 5374498, 5374500.